DD17 unbelievably tired on antidepressants

(16 Posts)
Peebles1 Sun 03-Jan-16 15:30:23

Is this normal? I just can't wake her up. She started Citalopram on Dec 9th. Other side effects gone but tiredness seems to be getting worse. She's experimented with times of day and now takes her tablet at tea time. She worked glass collecting on New Years Eve from 5pm till 5am (not the best idea I know). So slept all day till midnight on Jan 1st. I've worked nights, so I know how you can turn your body clock round. So she went back to sleep on 2nd at around 7am, and slept till I forced her up at 5pm. Back to sleep at midnight last night - cannot wake her up today. She got up this morning for a drink. Fell back asleep. Got her up at 2pm to eat a Sunday lunch. Tried to do work on laptop in room, but fell back asleep. Disaster as she has mock exams tomorrow and should be revising today (she's done NOTHING). Should I just give up on them? Is it normal to be this tired on antidepressants and will it pass?

ChocolateJam Sun 03-Jan-16 17:11:32

One expects serious side effects to go away by the second or third week, otherwise you may have to try a different AD. Speak to the prescribing doc. She mustn't just stop taking the tablets, that could lead to withdrawal symptoms.

Peebles1 Sun 03-Jan-16 17:47:05

Thanks chocolate. Sorry I didn't mean give up on the ADs, I meant give up on worrying about the exams (she's still asleep so I've definitely given up on them. And some things are more important). She has a doc's review this week, so we'll see what he advises. On Googling this it seems it's not uncommon.

3catsandcounting Sun 03-Jan-16 20:39:31

Peebles - I've talked to you before about my DD18, who's been on Sertraline for a few months.
She was tired for the first few days but has stuck with it, and has improved greatly.
What has happened over the last 2-3 weeks though, is her getting a bar job and working til silly-o'clock - it's totally thrown her body clock out and she's exhausted!

Peebles1 Sun 03-Jan-16 23:24:07

Thanks 3cats. It's a tricky one about the job isn't it? She likes it and it's good for them, earning money, independence etc. I have to say she only does about one shift a week. I think NYE really did throw her. She got up eventually (still up now) and has been telling me how much more positive and motivated she feels since taking them, so that's the main thing.

3catsandcounting Mon 04-Jan-16 01:02:10

That's great! Give it a few more days to get back to normal routine; she's on the right track. Good for her! smile

nashley Mon 04-Jan-16 01:15:13

I've been on citalopram on and off for 8 years and the tiredness is a bit of a side effect. Mine got better after first 4 weeks but energy still lacked a bit the whole time I was on them. They are designed to relax you in order to cope with anxiety.
I agree to go back to doc if the severity of this symptom persists.
They have helped me manage my anxiety so well over the years so I'm not saying they are bad but very few tablets come without that dreaded "common side effect" - cure one problem and create another!
Hope things improve soon and good on her and you got battling through. She is lucky to have someone so caring smile

3catsandcounting Mon 11-Jan-16 21:52:25

Just thinking of you Peebles - how's DD doing?

bakeoffcake Mon 11-Jan-16 21:59:03

My dd has had similar exhaustion issues with Citrolapram and after 6 weeks has switched to Seratine(sp?). We will see how these go.

Hope your dd is doing ok Peebles.

Peebles1 Tue 12-Jan-16 21:37:20

Hi. Thanks for asking 3cats. She's still sleeping far too much. Went for GP review today, they decided she should try and continue on them because they've worked so well for her low mood, anxiety and panic attacks. She's been on them just over four weeks so GP feels it may be worth continuing to see if the sleepiness gets better.
I'd be interested to hear how your DD finds the change of drugs, bakeoffcake. Do they go back to the beginning with side effects if they change drug? Did she find Citalopram helped her mood? It'd be great if you could let me know how she goes.

Peebles1 Wed 13-Jan-16 18:06:18

3cats was also wondering what sort of effects the ADs had on your DD? Read some of your previous posts and she seems to have similar issues to my DD in some respects. Is she still at college? Did she manage to engage more once the ADs kicked in? My DDs attendance is horrendous and she does the bare minimum work. But she has good intentions periodically, just can't seem to carry them out very often! I'm so pleased the ADs have improved her mood, but wondered if you found a knock on effect in the rest of your DDs life? DD had a relapse today coz she missed three doses. Not good. Don't think she'll do that again.

3catsandcounting Wed 13-Jan-16 20:04:04

Peebles - I can honestly say the Sertraline has done wonders for my DD. She did experience tiredness at the beginning, but now, 5 months in, she's like a different person (well, the person she used to be really!)

She was lucky enough not to suffer any side-effects, and although she's forgotten to take the odd one, she's generally quite vigilant about them.

It's seemed to have improved her PMT too, though it may be just the fact she feels happier anyway?

She's still at college (locally) and is hopefully starting her degree in Sept, an hour or so away. She's engaged in her work, attends every day, socialises (too much), which is all a far cry from the girl who sat on the edge of her bed every morning not wanting to get dressed and go to 6th form. The one who hid herself away every evening in her room or who argued constantly with her boyfriend, or anyone else who crossed her path.

Don't get me wrong, on her day off from college, she'll happily spend all day in bed or watching crap TV, and get out of any jobs she can, and she can be a stroppy mare, but .... she's happy! and I can't ask for more than that right now.

BertrandRussell Wed 13-Jan-16 20:09:01

My dd was very tired indeed for the first 10 days on Citalopram- but it's been about 4 weeks now and she's full of beans. Her doctor said that if it didn't seem to be suiting her after 6 weeks it might be time to consider something else.

3catsandcounting Wed 13-Jan-16 20:10:18

.... and yes, bare minimum of college work is still a problem, but still better than it was. Great intentions, lining up all her text books, gathering all the tools and materials she needs, etc, then.. well nothing! "I'll do it later!!" angry

nooddsocksforme Wed 13-Jan-16 21:00:48

it seems unusual that she is still so tired but can happen. Sometimes sodium levels in the blood become too low while people are on antidepressants so may be worth getting that checked out . Usually happens in older folk though who are on other meds

Peebles1 Thu 14-Jan-16 23:08:47

Thanks for all the useful comments from everyone. It really helps to hear other's experiences. Interesting about the sodium levels too. She has seemed to get more tired, not less! Anyway, we'll give it a bit longer. Sertraline sounds a good alternative.
Thanks for the feedback 3cats. That sounds really encouraging. I'm dead pleased for you and your DD. And it makes me hopeful for mine. Couldn't get her to go to college this morning - says she was so tired she felt ill. She's missed so much, I really felt she should just force herself in. She's not lying about the tiredness, but she's also avoiding the teacher coz she's done no work. Nearly started a 'school refusal' thread to have a moan. Felt like year 11 all over again, when the panic attacks first kicked in. Anyway, I'm rambling! Thanks for the comments smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now